Lightning, Williamson
- When
- July 24, 2:16 PM CST
- Where
- Williamson County, 2.58 mi E of White Stone
- Property damage
- $100,000
- Reported by
- Broadcast Media
- Coordinates
- 30.526, -97.787
Lightning struck a house on Paden Dr. causing a fire in Cedar Park.
Thunderstorms developed along an outflow boundary that was generated by convection over North Texas. One of these storms produced damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EWX wrote it up.
Thunderstorms developed along an outflow boundary that was generated by convection over North Texas. One of these storms produced damaging wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jul 24, 2:07 PM CST, 9 minutes earlier.
Area Forecast Discussion National Weather Service Austin/San Antonio TX 307 PM CDT Mon Jul 24 2017 .SHORT TERM (Tonight through Tuesday Night)... Scattered showers and thunderstorms have developed again across Central Texas and portions of the northern Hill Country. This convection is being aided by interaction of a previous outflow boundary and a mid level shear axis. These showers and storms will continue south through the remainder of the afternoon and dissipate around sunset. Showers and storms should impact portions of the Austin metro area and back west through the Hill Country. Do not think at the moment it will reach the San Antonio metro area, but outflow boundaries could. SPC mesoanalysis indicates a mixed layer CAPE pool of 2000-2500 J/kg and DCAPE values of 1000-1300 J/kg just out ahead of the ongoing convection across Central Texas and stretching back through the western Hill Country. Therefore a few stronger storms will be possible, producing small hail and wind gusts up to 50 mph, in addition to frequent cloud to ground lightning strikes. The mid level shear axis weakens and slides further south on Tuesday and some mid level drying is indicated by the models. Most of the hi resolution guidance along with the GFS and ECMWF is indicating low chances for afternoon showers and storms across the southern and southeast zones Tuesday afternoon, with coverage remaining isolated. Otherwise continued warm conditions, with afternoon heat indices ranging from 104-108 in most areas outside of the Hill Country. && .LONG TERM (Wednesday through Monday)... Moisture remains confined to mainly southeast zones Wednesday with a slight chance of afternoon showers and storms. Then the ridge builds over the area through the end of the work week with temperatures warming further. It appears there could be some opportunities for Heat Advisories Wednesday through Friday over portions of the area. The ridge looks to amplify over the Rockies during the weekend with a downstream trough digging across the eastern U.S. A backdoor cold front is indicated by the GFS to work into the area Saturday night into Sunday and by the ECMWF Sunday. This could bring some better chances for rainfall to the area Sunday into Monday along with slightly cooler temps. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 77 100 78 101 77 / - - 0 10 - Austin Bergstrom Intl Airport 75 99 76 100 75 / - - - 10 - New Braunfels Muni Airport 75 100 76 100 75 / - 10 10 10 10 Burnet Muni Airport 74 97 75 98 75 / - - 0 10 10 Del Rio Intl Airport 78 100 78 101 78 / 0 0 0 10 - Georgetown Muni Airport 76 99 77 99 76 / - - 0 10 - Hondo Muni Airport 76 100 76 101 75 / 0 - 10 10 10 San Marcos Muni Airport 75 100 76 100 76 / - 10 - 20 10 La Grange - Fayette Regional 76 99 77 99 76 / - 10 0 20 - San Antonio Intl Airport 77 100 77 101 77 / - 10 10 10 10 Stinson Muni Airport 77 100 77 101 76 / 0 10 10 10 10 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Mesoscale/Aviation...Williams Synoptic/Grids...Runyen Public Service/Data Collection...33
Hazardous Weather Outlook...UPDATED National Weather Service Austin/San Antonio TX 1053 AM CDT Mon Jul 24 2017 TXZ171>173-183>194-202>209-217>225-228-251600- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 1053 AM CDT Mon Jul 24 2017 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Today And Tonight. Isolated thunderstorms will occur this afternoon and evening across Central Texas and portions of the Hill Country, or generally near and north of US Highway 290. A few storms could produce gusty winds up to 50 mph and pea sized hail. Above normal temperatures and relatively humid conditions will result in elevated heat index values of 104 to 108 this afternoon along and east of the Interstate 35 corridor. Please stay hydrated and take frequent breaks while working outside this afternoon. Elevated fire weather conditions are possible today south and west of a Del Rio to San Antonio to Pleasanton line. Minimum RH values will dip into the mid 20s and winds could gust up to 20 to 25 mph this afternoon and evening. Fuels remain dry across the region. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Afternoon heat index values of 104 to 108 will be possible along and east of the Interstate 35 corridor over the next several days. A Heat Advisory may be needed for portions of South Central Texas later this week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
Special Weather Statement National Weather Service Austin/San Antonio TX 138 PM CDT MON JUL 24 2017 TXZ172-241930- Burnet TX- 138 PM CDT MON JUL 24 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BURNET COUNTY UNTIL 230 PM CDT... At 137 PM CDT, Doppler radar was tracking a strong thunderstorm just north of Burnet. This storm was nearly stationary, but moving very slowly to the south. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Burnet and Lake Victor. LAT...LON 3092 9829 3091 9810 3071 9811 3073 9835 TIME...MOT...LOC 1837Z 006DEG 4KT 3083 9822 BMW
Special Weather Statement National Weather Service Austin/San Antonio TX 152 PM CDT MON JUL 24 2017 TXZ172-241930- Burnet TX- 152 PM CDT MON JUL 24 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BURNET COUNTY UNTIL 230 PM CDT... At 151 PM CDT, Doppler radar was tracking a strong thunderstorm just north of Burnet. This storm was nearly stationary, moving very slowly to the south. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Burnet and Lake Victor. LAT...LON 3092 9829 3091 9813 3071 9815 3073 9835 TIME...MOT...LOC 1851Z 016DEG 4KT 3083 9822 BMW
Special Weather Statement National Weather Service Austin/San Antonio TX 254 PM CDT MON JUL 24 2017 TXZ171-242045- Llano TX- 254 PM CDT MON JUL 24 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LLANO COUNTY UNTIL 345 PM CDT... At 254 PM CDT, Doppler radar was tracking a strong thunderstorm over Gainesville, or 7 miles west of Kingsland, moving south at 10 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Kingsland and Gainesville. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3075 9864 3075 9850 3056 9847 3056 9865 TIME...MOT...LOC 1954Z 001DEG 9KT 3068 9857 BMW
Special Weather Statement
National Weather Service Austin/San Antonio TX
303 PM CDT MON JUL 24 2017
TXZ173-242045-
Williamson TX-
303 PM CDT MON JUL 24 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WILLIAMSON COUNTY
UNTIL 345 PM CDT...
At 302 PM CDT, Doppler radar was tracking a strong thunderstorm near
Leander, or near Cedar Park, moving south at 10 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Round Rock, Cedar Park, Georgetown, Anderson Mill, Leander, Brushy
Creek and Jollyville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3064 9769 3048 9767 3048 9768 3046 9770
3045 9783 3047 9785 3051 9786 3064 9786
TIME...MOT...LOC 2002Z 355DEG 9KT 3057 9778
BMWThe Ft Hood radar (KGRK), 44 km away, was scanning. The volume nearest the first event began at 20:15 UTC.
4 lightning, 1 thunderstorm wind, 1 hail. Local standard time, as filed.
Lightning struck a house on Paden Dr. causing a fire in Cedar Park.
A thunderstorm produced wind gusts estimated at 60 mph that snapped large tree limbs in Leander.
Lightning struck a house on Monahans Dr. causing a fire in Leander.
Lightning struck a house on Lookout Knoll Dr. causing a fire in Leander.
Lightning struck a house on Goodnight Tr. causing a fire in Leander.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 713968, 713565, 713567, 713971, 713975, 713977.